Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS San Diego, CA

August 18, 2020Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 18, 2020, 12:28 PM PDT for Riverside County, California. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2020, 12:28 PM PDT (19:28 UTC)
Expired
Aug 18, 2020, 1:14 PM PDT
In force
46 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 12:46 PM PDTHAIL 0.25Hemet, CA1/4 INCH HAIL REPORTED IN HEMET STARTING AT 12:46 PM.
Aug 18, 1:15 PM PDTTSTM WND DMG3 E Hemet, CATREE BLOWN DOWN, BLOCKING ALL LANES NEAR INTERSECTION OF MAYBERRY AVE AND LAKE ST, IN HEMET. WIND GUSTS RANGED BETWEEN 25 AND 32 MPH AT NEARBY WEATHER STATIONS AROUND THE TIME OF THE REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

555 
WUUS56 KSGX 181928
SVRSGX
CAC065-182030-
/O.NEW.KSGX.SV.W.0002.200818T1928Z-200818T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
1228 PM PDT Tue Aug 18 2020

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  Riverside County in southern California...

* Until 130 PM PDT.

* At 1226 PM PDT, a severe thunderstorm was located near Valle Vista,
  or 7 miles east of Hemet, moving northwest at 5 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Moreno Valley, Hemet, East Hemet, San Jacinto, Winchester, Valle 
  Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3377 11673 3364 11679 3366 11711 3389 11703
TIME...MOT...LOC 1926Z 114DEG 5KT 3372 11686 

HAIL...0.75IN
WIND...70MPH
 
$$

Gregoria
2 follow-up statements
163 
WWUS56 KSGX 182005
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
105 PM PDT Tue Aug 18 2020

CAC065-182030-
/O.CON.KSGX.SV.W.0002.000000T0000Z-200818T2030Z/
Riverside CA-
105 PM PDT Tue Aug 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT
FOR RIVERSIDE COUNTY...

At 104 PM PDT, a severe thunderstorm was located over East Hemet, 
moving west at 5 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Moreno Valley, Hemet, San Jacinto, southern Beaumont, Valle Vista,
East Hemet, Hwy 74 Between Hemet And Mountain Center, Saboba Indian
Reservation and Winchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3376 11681 3368 11683 3366 11711 3389 11703
TIME...MOT...LOC 2004Z 110DEG 6KT 3375 11696 

HAIL...0.75IN
WIND...60MPH
 
$$

Gregoria
572 
WWUS56 KSGX 182014
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
114 PM PDT Tue Aug 18 2020

CAC065-182023-
/O.CAN.KSGX.SV.W.0002.000000T0000Z-200818T2030Z/
Riverside CA-
114 PM PDT Tue Aug 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the Severe Thunderstorm Warning has been 
cancelled. However, heavy rain is still occurring with this storm 
and a Flash Flood Warning continues in effect for the greater Hemet 
area.

LAT...LON 3376 11681 3368 11683 3366 11711 3389 11703
TIME...MOT...LOC 2009Z 114DEG 5KT 3376 11697 

$$

Gregoria

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:33 AM PDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 18, 9:33 AM PDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
933 AM PDT Tue Aug 18 2020

.SYNOPSIS...
Strong high pressure over the southwest states will weaken a
little for the latter half of the week. Except near
the coast where the marine layer will provide a moderating
influence, days will be very hot with warm nights through
Thursday. Not quite as hot for Friday into early next week.
Scattered thunderstorms are expected for the mountains, high
desert, and portions of the Inland Empire for this afternoon and
Wednesday afternoon, with lightning and strong gusty winds being
the primary hazards. At least a slight chance for thunderstorms
will continue each afternoon through the weekend, mainly for the
mountains and high deserts. An influx of moisture from the south
could increase the thunderstorm chances on Friday and Saturday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Today through Thursday...Strong high pressure remains centered
over Nevada and Utah, causing moisture to move into Southern
California from the east. Very hot daytime temperatures will
continue through Thursday except near the coast and in the higher
elevations of the mountains, with warm overnight low temperatures
due to higher humidities and nocturnal cloud cover. Some areas in
the lower deserts still have temperatures in the lower 90s at 5 AM
with some locations in the Inland Empire in the lower 80s.

Most of the light showers that moved in from Arizona overnight
have dissipated or moved to the west but radar still shows a band
weak echoes moving quickly westward across the high desert. It's
unlikely that much if any precipitation is reaching the ground,
even at the higher elevations.

Scattered thunderstorms are expected for this afternoon for the
mountains of Riverside and San Bernardino Counties, the high
desert, the Inland Empire into the Santa Ana Mountains, and
possibly also the northern San Diego County mountains and
adjacent inland valleys.

High resolution models show thunderstorms beginning to develop
around noon along sea breeze convergence boundaries with
additional development along outflow boundaries. The morning
soundings from Miramar and Yuma show the bulk of the moisture
between 500 and 425 mb. The layer below that from 500 to 850 mb is
dry, but not as dry as 24 hours ago. Steering level flow is out
of the east or east-southeast at 20 to 35 mph. Lightning strikes
and strong gusty winds are the most likely hazards from
thunderstorms today with downburst winds possible at lower
elevations, especially in the Inland Empire. High resolution
models show a very active convective day for the Inland Empire
with an isolated landspout not out of the question.

The relatively steering flow aloft and deep dry subcloud layer
are both limiting factors for locally heavy rainfall and flash
flooding today. The greatest potential for heavier rainfall, if it
were to occur, would be in the mountains.

The focus for thunderstorms for Wednesday afternoon is expected to
be mainly in the mountains and in portions of the high desert.
Cell motion may not be quite as rapid, but cell motion and
available moisture will once again be limiting factors for flash
flood potential. Drying is expected for Thursday which will
further reduce thunderstorm chances.

With the east-southeast flow aloft across the region, some
convection could move west of the mountains to the coast, and
nocturnal convection is not out of the question, but any forcing
appears weak. A few of the higher resolution models do show widely
scattered showers moving across southwestern California tonight
into Wednesday morning, similar to the last 2 nights. These are
usually due to collapsing mesoscale convective systems over
Arizona.

Friday through Tuesday...High pressure will be centered over
Arizona, but not as strong as early this week. It will not be
quite as hot. Daytime temperatures will go from being 10-15
degrees above seasonal averages to 5-10 degrees above seasonal
averages in the lower deserts. There should continue to be at
least a slight chance of thunderstorms each afternoon, mainly near
the mountains and across the high desert. There could be an
increase in moisture from the south and southeast on Friday and
Saturday as what should then be weakening Hurricane Genevieve
moves west northwestward off the southern Baja coast. This could
knock temperatures down more for the lower deserts on Friday and
warm them west of the mountains. Thunderstorm chances may increase
Friday and Saturday afternoons, especially near the mountains.

&&

.AVIATION...
181600Z...Coast...High clouds at/above 15,000 feet MSL
and unrestricted vis through this evening. Patchy low clouds will
reform again along the coast after 08Z Wednesday, mainly in San
Diego County, with bases 500-1000 feet MSL. Best timing for ceilings
at KSAN/KCRQ is 11-15Z, but confidence is low at this time.

Valleys/Mountains/Deserts...High clouds at/above 15,000 feet MSL
through today. Scattered TSRA expected in the mountains and High
Desert from 19-03Z. Storm bases would be around 15,000 feet MSL with
tops to 40,000 feet MSL. Some storms may drift west off the
mountains and into the Inland Empire near KSBD, KRIV and KONT.
Downburst wind potential of 35 knots in the strongest cells, and
frequent lightning possible in any storm that develops.

&&

.MARINE...
No hazardous marine conditions are expected through Saturday.

&&

.SKYWARN...
Skywarn activation may be needed this afternoon/evening for the
mountains of San Bernardino and Riverside Counties, the Inland
Empire, and the Apple and Lucerne Valleys. Weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 10 PM PDT Thursday for Apple and
     Lucerne Valleys-Coachella Valley-Orange County Inland Areas-
     Riverside County Mountains-San Bernardino County Mountains-
     San Bernardino and Riverside County Valleys-The Inland
     Empire-San Diego County Deserts-San Diego County Mountains-
     San Diego County Valleys-San Gorgonio Pass Near Banning-
     Santa Ana Mountains and Foothills.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...Connolly

In the hours before

Special weather statement, Aug 18, 11:43 AM PDT, 45 minutes before
Special Weather Statement
National Weather Service San Diego CA
1143 AM PDT Tue Aug 18 2020

CAZ055-181915-
San Bernardino County Mountains CA-
1143 AM PDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO COUNTY UNTIL 1215
PM PDT...

At 1141 AM PDT, Doppler radar was tracking a strong thunderstorm near
Big Bear Lake. This storm was drifting northwest.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Big Bear Lake, Hwy 18 Between Running Springs And Big Bear.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3431 11685 3420 11687 3422 11710 3438 11705
TIME...MOT...LOC 1841Z 107DEG 2KT 3427 11695

Gregoria

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:43 AM PDTSpecial Weather StatementSGX32 min
Aug 18, 12:43 PM PDTSpecial Weather StatementSGX47 min
Aug 18, 12:50 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 18, 12:54 PM PDTSevere Thunderstorm WarningSGXSan Bernardino66 min
Aug 18, 1:00 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 18, 1:57 PM PDTSevere Thunderstorm WarningSGXSan Bernardino39 min
Aug 18, 2:10 PM PDTFlash Flood WarningSGXRiverside, San Bernardino59 min
Aug 18, 3:02 PM PDTSpecial Weather StatementSGX28 min
Aug 18, 3:12 PM PDTSevere Thunderstorm WarningSGXRiverside21 min

Nearby

Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.